Alert archive / Montana / High Wind Warnings in 2016

High Wind Warning 6, NWS Glasgow, MT

October 31, 20165 counties in Montana

NWS Glasgow, MT issued this high wind warning at Oct 31, 2016, 2:53 AM MDT for 5 counties in Montana. It took effect at Oct 31, 2016, 9:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2016, 2:53 AM MDT (08:53 UTC)
In effect from
Oct 31, 2016, 9:00 AM MDT
Expired
Oct 31, 2016, 6:00 PM MDT
In force
9 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Prairie County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 141 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2016-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2016-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS75 KGGW 310853
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
253 AM MDT MON OCT 31 2016

...HIGH WINDS EXPECTED TODAY AS A FRONTAL SYSTEM PUSHES THROUGH
THE AREA...

.SUSTAINED WEST WINDS OF 30 TO 40 MPH ARE EXPECTED TO DEVELOP MID
MORNING AND CONTINUE AT TIMES THROUGH LATE THIS AFTERNOON AS A
FRONTAL SYSTEM MOVES THROUGH THE REGION GUSTS ARE EXPECTED TO
REACH AS HIGH AS 50 TO 60 MPH. WINDS ARE EXPECTED TO DIMINISH BY
SUNSET...BUT BREEZY CONDITIONS MAY STILL EXIST THIS EVENING.

MTZ022-023-025>027-312200-
/O.NEW.KGGW.HW.W.0006.161031T1500Z-161101T0000Z/
GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...JORDAN...CIRCLE...GLENDIVE...RICHEY...
TERRY...WIBAUX
253 AM MDT MON OCT 31 2016

...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MDT
THIS EVENING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS UP TO 60 MPH.

* TIMING...9 AM THIS MORNING THROUGH 6 PM THIS EVENING.

* IMPACTS...THESE WINDS MAY CAUSE DANGEROUS DRIVING CONDITIONS FOR
  HIGH PROFILE VEHICLES...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED
  ROADS. HIGH WINDS CAN ALSO KNOCK DOWN TREES AND CAUSE FLYING
  DEBRIS. ROOF DAMAGE CAN ALSO RESULT FROM DAMAGING WIND GUSTS.
  IMPACTS ARE EXPECTED FOR THOSE WORKING OUTDOORS OR WITH ANY
  OUTDOOR ACTIVITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ016-017-021-312200-
/O.NEW.KGGW.LW.Y.0043.161031T1500Z-161101T0000Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-
INCLUDING THE CITY OF...FORT PECK
253 AM MDT MON OCT 31 2016

...LAKE WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
MDT THIS EVENING FOR FORT PECK LAKE...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A LAKE WIND
ADVISORY FOR FORT PECK LAKE...WHICH IS IN EFFECT FROM 9 AM THIS
MORNING TO 6 PM MDT THIS EVENING.

* WINDS...WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...9 AM THIS MORNING THROUGH 6 PM THIS EVENING.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH
  AND HAZARDOUS...AND MAY RESULT IN HIGH WAVES WHICH MAY TIP OR
  SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
2 follow-up statements
123 
WWUS75 KGGW 312039
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
239 PM MDT MON OCT 31 2016

...HIGH WINDS CONTINUE AS A FRONTAL SYSTEM PUSHES THROUGH THE
AREA...

.SUSTAINED WEST WINDS OF 30 TO 40 MPH WILL CONTINUE THIS
AFTERNOON AS THIS FRONTAL SYSTEM MOVES THROUGH EASTERN MONTANA. GUSTS
COULD REACH AS HIGH AS 50 TO 60 MPH BEFORE DIMINISHING BY
SUNSET. THIS EVENING...BREEZY CONDITIONS MAY STILL EXIST.

MTZ022-023-025>027-010000-
/O.CON.KGGW.HW.W.0006.000000T0000Z-161101T0000Z/
GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...JORDAN...CIRCLE...GLENDIVE...RICHEY...
TERRY...WIBAUX
239 PM MDT MON OCT 31 2016

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WINDS...WEST 30 TO 40 MPH WITH GUSTS IN EXCESS OF 50 MPH.

* TIMING...UNTIL 6 PM THIS EVENING.

* IMPACTS...THESE WINDS MAY CAUSE DANGEROUS DRIVING CONDITIONS FOR
  HIGH PROFILE VEHICLES...ESPECIALLY ALONG NORTH TO SOUTH ORIENTED
  ROADS. IMPACTS ARE EXPECTED FOR THOSE WITH OUTDOOR ACTIVITIES
  PLANNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ016-017-021-010000-
/O.CON.KGGW.LW.Y.0043.000000T0000Z-161101T0000Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-
INCLUDING THE CITY OF...FORT PECK
239 PM MDT MON OCT 31 2016

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR FORT PECK LAKE...

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...UNTIL 6 PM THIS EVENING.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH
  AND HAZARDOUS...AND COULD RESULT IN HIGH WAVES WHICH MAY TIP OR
  SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$
745 
WWUS75 KGGW 312356
NPWGGW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT MON OCT 31 2016

MTZ022-023-025>027-010100-
/O.EXP.KGGW.HW.W.0006.000000T0000Z-161101T0000Z/
GARFIELD-MCCONE-DAWSON-PRAIRIE-WIBAUX-
INCLUDING THE CITIES OF...JORDAN...CIRCLE...GLENDIVE...RICHEY...
TERRY...WIBAUX
556 PM MDT MON OCT 31 2016

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

IT WILL REMAIN WINDY THROUGH THE EARLY EVENING BUT STRONG AND
DAMAGING WINDS ARE NO LONGER EXPECTED. THEREFORE THE HIGH WIND
WARNING HAS EXPIRED AT 6 PM.

$$

MTZ016-017-021-010300-
/O.EXT.KGGW.LW.Y.0043.000000T0000Z-161101T0300Z/
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-
INCLUDING THE CITY OF...FORT PECK
556 PM MDT MON OCT 31 2016

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FORT PECK LAKE...

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* TIMING...UNTIL 9 PM THIS EVENING.

* IMPACTS...THESE WINDS WILL MAKE OPEN WATERS OF THE LAKE ROUGH 
  AND HAZARDOUS...AND COULD RESULT IN HIGH WAVES WHICH MAY TIP 
  OR SWAMP SMALLER CRAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS SHOULD USE EXTREME CAUTION IF VENTURING ONTO FORT PECK
LAKE. FOR YOUR PERSONAL SAFETY...AVOID THE OPEN WATERS. STAY
CLOSE TO SHORE OR AROUND PROTECTED AREAS.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Oct 31, 2:27 AM MDT, 26 minutes earlier.

Area forecast discussion, Oct 31, 2:27 AM MDT, 26 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
227 AM MDT Mon Oct 31 2016

.SHORT TERM...for northeast Montana...today through Wed...
***Strong to high winds expected over parts of northeast Montana today
but some limiting factors exist. See details below.***

There are Several weather concerns shaping up across northeast
Montana for today. First, an upper level shortwave pushing through
the area and accompanying surface low pressure system over eastern
Montana will continue to bring periods of steady rain to the area.
Total rainfall amounts of between 0.50" and 1.00" are still
expected.

As the surface low tracks east late this morning and this
afternoon, it will drag a cold front into the area. The 00z NAM has
850mb winds as high as 50 kts through 15z and near 50 kts beyond
into the afternoon over the southern zones. The GFS has
considerably higher winds at 850mb and continues them later into
the day. Bufkit soundings do show shallow inverted-v over these
areas indicating a dry low level boundary layer with 8-10 degrees
C/km lapse rates. Additional downward transfer of higher momentum
air should be supported by late morning and afternoon CAA over
these locations as well as enhanced boundary layer mixing should
sky conditions clear out some. That may be among the largest
inhibiting factors - to what extent does cloud cover erode in
these locations?

Though there is some uncertainty given the range in model
solutions and some lower confidence with regard to how much
clearing may occur today in the SE zones, expected impacts would
be similar if peak gusts occurred in the low to mid 50s or closer
to 60 mph. Also, given that it is Halloween, do feel it is
important to have messaging out there on expected high wind
potential. Although the good news is that the threat should
diminish by trick or treat time as things appear right now. That
said, it could still be on the breezy side even at 6 or 7 PM
across some locations.

Given the risks and potential impacts should these conditions occur,
the decision has been made to place a Lake Wind Advisory into
effect from 15z today through 00z Monday for the northern and
western portions of Fort Peck Lake. A high wind warning will go
into effect for the same time period for the following counties:
Garfield, McCone, Dawson, Prairie, and Wibaux. This felt like the
best course of action given the observed model solutions, but
due to some uncertainties described here, those with interests in
the area should monitor for changes to the forecast and existing
headlines.

Mild and dry weather conditions are expected for Tuesday and
Wednesday with zonal upper flow and surface high pressure being
the main influence. Maliawco

.LONG TERM...Wed night through Mon...

Upper ridge will dominate the area between Thursday and Saturday
with warm and dry weather. Temperatures will be 10 to 15 degrees. Models
have a shortwave trough overtopping the ridge across the Canadian
Prairies either Thursday or Thursday Night. This will bring a dry
frontal system across the forecast area.

The ridge rebounds on Friday and remains over the area on Saturday
with warm and dry weather continuing. The ridge moves to the east
Saturday Night and Sunday. Flow aloft will turn to the southwest
as an upper trough moves inland from the Pacific. Sunday continues
to look dry at this point as the models bring the trough through
Eastern Montana either Sunday Night or Monday. Could see a chance
of rain showers mainly on Monday. Forrester

&&

.AVIATION...

A low pressure system will move across Southeast Montana this
morning. A frontal boundary will move north into Northeast Montana
and become stationary this afternoon just south of KGGW and KOLF
and north of KSDY this afternoon. There will be widespread rain
to the north which will impact KGGW and KOLF most of today.
Ceilings will fall to MVFR and IFR levels early this morning and
remain that way until this evening when a mix of vfr and mvfr
conditions prevail. Winds north of the front will be east to
northeast 5 to 15 knots this morning with stronger winds at times
at KGGW. Winds will back to the northwest 10 to 20 knots this
afternoon and become light and variable tonight.

To the south of the front, KSDY and KGDV will have rain showers
at times today with a mix of MVFR and VFR ceilings. Strong west
winds 20 to 35 knots are expected to the south of the front after
15z (9 am MDT) which will impact KGDV and to a lesser degree KSDY
especially this afternoon. Wind gusts will exceed 50 knots at
times. Winds will diminish southwest 5 to 10 knots late tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 9 AM this morning to 6 PM MDT this
evening for Dawson...Garfield...McCone...Prairie...Wibaux.

Lake Wind Advisory from 9 AM this morning to 6 PM MDT this
evening For Fort Peck Lake for Central and Southeast Phillips...
Central and Southern Valley...Petroleum.

&&

weather.gov/glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 2:53 AM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley24 hr

Nearby

High Wind Warnings in Montana, 2016Every high wind warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.